Thursday, May 05, 2016
Warfarin linked to increased risk of dementia
At first, they recommended a drug to regulate the rhythm. I almost died on it--nine months of terrible coughing and one hospitalization. They said we didn't know if you were coming out alive.
Then I went on the old stand-by--warfarin. I had to get blood tests every month. Then I got an intestinal bleed---overnight in the hospital, human plasma to try to reverse the warfarin so they could do a colonoscopy, which was never completed.
They are very adamant about afib patients being on an anticoagulant. I stayed on it. Less than a year later, my eye started to bleed inside. Four operations for detached retina (it was pushed off by clots) later, my right eye is sightless.
At this point, I made the decision to ditch the warfarin---I take a full-strength aspirin and hope for the best. I have looked into the new drugs on TV--but the studies don't show that much of an improvement. They say you don't need the monthly tests, but one of them says it might be a good idea to get them anyway. One TV drug says it has a reversal agent--so I guess the plasma would not be needed.
I am not saying you should drop the warfarin--your cardiologist will freak (I have had eight).
Researchers at the Intermountain Medical Center Institute in Salt Lake City have found that afib patients treated long-term with warfarin had higher rates of dementia.
So that's nice.
Seems the thinner blood from blood thinners can result in bleeds in the brain (or elsewhere).
They enrolled 10,537 patients with no history of dementia. They considered age, hypertension, diabetes, cholesterol, renal failure, smoking, prior heart attack or brain incident, and heart failure.
Seven yrs later, they found all types of dementia increased in the afib group more than the non-afib group.
When warfarin levels were too high or low (they can jump around, thus the monthly tests), dementia rates increased.
Patients under 70 tended to be most susceptible to dementia.
The researchers said it is important to understand anticoagulants are needed, but there are risks we are just beginning to understand. Only those who absolutely need blood thinners should be placed on them long-term. Patients on them should not take aspirin in addition. And patients with erratic warfarin numbers should consider the newer agents.
So...your call. This is powerful stuff. At least know the risks.